Chapter 15

Only available on StudyMode
  • Download(s) : 137
  • Published : May 8, 2013
Open Document
Text Preview
Mr. B has had schizophrenia since he was 17 years old. At age 46 he was able to manage his symptoms. He is now 56 and is considering discontinuing them. There are many factors that can play into this situation, including how his symptoms would react if he were to discontinue the medications he has been dependent on for a decade.

Treatment for psychosis may require some use of antipsychotic medications. These medications do not cure psychosis but instead they control the symptoms. A 1980s study showed that the medication clozapine controlled treatment resistant symptoms in schizophrenia without causing the extrapyramidal side affects that were common in the older antipsychotic medications. Since that study, there have been a number of other antipsychotic medications that have been approved for the treatment of both schizophrenia and bi polar disorder. I would support Mr. B’s decision to discontinue his use of medication for the simple reason that he has been controlling his symptoms for a long time. There would be a number of steps we would need to take. First, I would monitor the effectiveness of the medication in controlling manifestations and to identify any side affects. Although antipsychotic drugs help with managing the affects of schizophrenia, they do not protect the individual from relapse. Abrupt discontinuation of antipsychotic medication can be potentially dangerous as wells as have profound implications for long term outcomes. Individuals expressing concern about their medication should be referred to their physician for advice and monitoring. I would want to speak to their physician and e could always try to slowly get him off of the medicine as opposed to just completely taking him off the medicine from one day to the next. If Mr. B or I start to see negative schizophrenic symptoms then we would try making his dose higher again. If he continues managing his symptoms he could hopefully get off of his medication completely and be a recovering...
tracking img